Letters

Reye's syndrome

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6951.411 (Published 06 August 1994) Cite this as: BMJ 1994;309:411
  1. S M Hall
  1. Children's Hospital, Sheffield S10 2TH.

    EDITOR, - Maria Casteels-Van Daele and Ephrem Eggermont propose that Reye's syndrome is associated not with aspirin but with antiemetics given for the profuse vomiting which characterises this disorder and that antiemetic toxicity is often misclassified as Reye's syndrome.1 As evidence they cite a paper describing two patients with classic extrapyramidal symptoms of antiemetic toxicity. Since these have been known for decades, it is unlikely that “better recognition” of these side effects could explain the decline of reported Reye's syndrome in the United States and the United Kingdom.

    The authors criticise the North American case-control studies for recording only the drugs given before the onset of vomiting. They question whether this reflects the onset of Reye's syndrome itself. …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe